1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. gill@anchorage5

    gill@anchorage5 Registered User

    Apr 29, 2007
    211
    Southampton
    Hi everyone

    Now back home for a few days while Dad is back in respite. We've had a very "up & down" couple of months. Dad is much better physically since they withdrew his Memantine & Citalopram - but mentally he has noticeably declined quite a lot, exhibiting behaviour that we have not seen before in him, which is quite worrying. Dad started singing the same song over & over again all day - we had 4 weeks of "the First Nowell" constantly throughout February and the last few weeks it's been "My Bonnie Lies over the Ocean" from morning till night! Sounds amusing when I read that back - but for anyone who has experienced this - it can get very waring after hearing it 300 times a day. Dad also developed a habit of growling and has become very unco-operative with the carers at home.

    Have asked for the Medical Team to review his medication again while he is with them, as I wonder if the Memantine was "keeping a lid" on things....

    Taking Dad into respite again on Tuesday was a horribly difficult day. I thought it would be easier this time, as we now know that he is in safe hands & know he settled well there last time, but the place was much busier when he went in this time & the guilt of leaving him there was just awful. Fortunately I resisted the temptation on Tuesday evening to rush back & bundle him into my Micra in some sort of "crazed rescue mission" and I'm relieved to say that he seems fine when I've visited him every afternoon since.

    It's good to be back on TP - just catching up on some of the threads & will keep in touch while I'm home.

    Very Best Wishes to all

    Gill x
     
  2. thehoggers

    thehoggers Registered User

    Mar 24, 2008
    5
    Hi Gill, glad to hear that things are settling down in respite. I am preparing to put my sister into a long term care facility for people with intellectual disabilities and she keeps telling me she doesn't want to move. So, I'm on full guilt alert already.

    Do you mind telling me more about the physical issues you had with the memantine? My sister is on memantine and citalopram, she's been pretty stable so far, and they really seem to help her, but I would be interested to learn how long you were using this and what the side effects were?

    thanks
    Deb
     
  3. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,718
    Kent
    Thanks for the update Gill. It all seems to have gone well. I think you suffered more than your father.
    Love xx
     
  4. gill@anchorage5

    gill@anchorage5 Registered User

    Apr 29, 2007
    211
    Southampton
    Medication Changes

    Hi Deb

    Dad was put on both these tablets in June 2007 in the assessment unit and initially he seemed OK on them. But by November / December - he was constantly agitated, sleeping only about 1 night in 7 (so we were all pretty tired as you can imagine!) and physically was in very poor shape, barely able to stand (carers had to start using the hoist to move him) & he was unable to feed himself.

    Consultant reviewed his meds in January this year when he went into respite and advised us that whilst the majority benefit from these drugs for a small minority (like Dad)can result in severe agitation, which led to disrupted sleeping patterns & as a result his body was so physically tired that his mobility etc were adversely affected.

    The physical improvement has been quite remarkable, he is now walking with a frame - even managing the stairs at home again, feeding himself & sleeping about 6 nights out of 7 (for which I am so grateful!!!!)

    Dad was obviously in a minority - different drugs affect people in different ways & what helps one may have a negative effect on another.

    Wishing you well with your situation & hope all goes well

    Love

    Gill x
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.